Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 24, 1997Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 1997, 11:31 PM CST for Upton County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 1997, 11:31 PM CST (05:31 UTC)
Expired
Mar 25, 1997, 12:05 AM CST
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4059 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 250531 RRA
SVRMAF
TXC461-250605-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1131 PM CST MON MAR 24 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1205 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...EASTERN UPTON COUNTY
 
AT 1130 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 6 MILES NORTH OF RANKIN MOVING NORTHEAST AT 35 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO ANH INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

MURDOCH/MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:05 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 24, 9:05 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
905 PM CST MON MAR 24 1997

THE ISOLATED SEVERE THUNDERSTORM THAT DEVELOPED INVOF OF RETREATING
DRYLINE HAS MOVED E OUT OF THE CWA WITH A FEW ADDITIONAL CELLS
ATTEMPTING TO DEVELOP JUST E OF MIDLAND. WATER VAPOR IMAGERY IS
INDICATING ADDITIONAL LIFT ASSOCD WITH UPPER LOW IN NRN NM. BASED ON
21Z RUC DATA LITTLE ENERGY IS FCST TO SPREAD INTO THE PB. HOWEVER
BASED ON ENHANCEMENT SEEN SATELLITE IN NM TEND TO THINK ADDITIONAL
ENERGY MAY SPREAD INTO THE PB. THIS COMBINED WITH THE INCREASE IN
MSTR ACROSS THE ERN HALF OF THE CWA AND AN APPROACHING COLD FRONT
BELIEVE POPS ARE STILL WARRANTED...WIDELY SCATTERED SHOULD SUFFICE.
00Z ETA STILL INDICATES WAVE APPROACHING FAR W TX AND LDS SHOWS
STRIKES ACROSS THE BB RGN. THEREFORE WILL LIKELY NEED TO ADD MENTION
OF THUNDER THERE AS WELL. FAST MOVING FRONT IN THE PANHANDLE IS THE
NEXT ISSUE. BASED ON SURFACE REPORTS ACROSS THE PANHANDLE...STRONG
PRESSURE RISES AND VERY IMPRESSIVE WINDS SEEN ON 9MA CHART BELIEVE
FROPA WILL BE MUCH SOONER. HAVE COORD WITH LBB AND WILL CHANGE
WORDING FROM MORNING TO AROUND MIDNIGHT.

MURDOCH/MEAD

In the hours before

Local storm report, Mar 24, 9:39 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
939 PM CST MON MAR 24 1997

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM     SAND SPRINGS              TX   0.75 INCH HAIL
03/24/97   HOWARD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:40 PM CSTSevere Thunderstorm WarningMAFHoward30 min
Mar 24, 11:41 PM CSTSevere Thunderstorm WarningMAFReagan49 min
Mar 25, 1:37 AM CSTSevere Thunderstorm WarningMAFReagan48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.